Kratom Overdose: Can You Overdose on Kratom and Die?

I found out that Kratom is one of the most interesting herbal supplements on the market today. A lot of people have also tried it because of the many medicinal and recreational benefits anyone can get.

However, you must be aware that there is a chance of Kratom overdose when you misuse it. There are several reports of some users dying from mishandling of this supplement, and they had left others worried and confused.

In August of last year, I read a news article about a Police officer named Matthew Dana who had died of an overdose of kratom. According to the article, the officer had large traces of Kratom in his body, which may have led to his untimely death.

A few months after the news, I heard that the FDA began taking steps on outlawing Kratom use. The government has continued to do so up to this moment. In some states such as Alabama, Wisconsin, Vermont, Tennessee, Arkansas, and Indiana, the supplement is already illegal.

What is Kratom?

If you don’t already know, the Kratom supplement comes from a tropical evergreen tree of the same name that is indigenous to Southeast Asia. Its leaves can be processed into powdered tea, capsules or pills, extracts or essences, and enhanced leaves.

Some forms of the supplement are available in highly concentrated types, in case you might want more of its “kick.”

Kratom, also known by its botanical name Mitragyna speciosa, has been used in traditional medicine for a long time.

Its use has been prevalent in a few Southeast Asian countries such as Thailand, Malaysia, and Indonesia. I did some online research and I found out that its usage started at the beginning of the 19th century at the least.

The supplement contains a couple of chemicals that cause euphoria, stimulation, and numbness when taken in small dosages. But it could trigger sedation, which may even lead to a coma when consumed in large amounts. Which is why it should be taken cautiously.

According to my online research, several reports of Kratom overdose have circulated since 2014. They included 15 deaths.

All of the deaths were said to have happened because Kratom was used together with another drug. The good news is that there were no reports saying that the use of Kratom alone is lethal.

In my research, I learned that the Centers for Disease Control and Prevention (CDC) said that the incidents of Kratom overdose have increased from only 26 cases in 2010 to 263 in 2015. Which is why it has become an important topic these days.

How Does Kratom Affect and Help the Body?

The most well-known effect of Kratom is to induce stimulation. Studies said that it achieves this by touching some of the Opiate receptors of the brain, allowing the same effect produced by Opiate drugs.

I have taken Kratom for a quite a while now, and I could say that it does affect me in a way that makes me feel so happy without any real reason. Sometimes, I feel like it was an unnatural feeling of ecstasy, but it helped me a lot in dealing with my anxiety and depression issues.

I also noticed that my attention span has improved since I used it. My ability to focus has been heightened as well.

To top it all off, Kratom also relaxes my muscles and relieves nerve pain. I’ve always felt pain on my wrist and on the top of both of my feet, and Kratom helped me alleviate them.

When I take a higher dosage, it gives an analgesic or numbing effect that helps relieve the pain even more.

Aside from that, Kratom also helped me ease intestinal problems. I always wake up feeling the need to go to the toilet. But since I took Kratom, I felt more in control of my bowel movement.

However, I also did know that Kratom has a lot of side effects when taken in large doses. This is why I want to share how important it is to know the limits of intake.

For me, the most dangerous effect of Kratom overdose is respiratory problems. I knew I was in trouble when there was a time I took too much. Back then, I had a hard time breathing afterward. I thought I would faint, but fortunately, someone was there to tend to me.

According to my research, Kratom does affect the respiratory system, and drinking extremely large amounts could lead to a coma if not immediately attended.

How Much Is Appropriate and How Much is Too Much?

Kratom Powder

When it comes to Kratom’s effects based on dosages, here is what I’ve discovered:

  1. The right dosage for Kratom is about 2 to 4.5 grams per serving. Low dosage is around 1 to 2 grams, while high consumption is tagged at 4.5 to 8 grams.
  2. In teaspoon units, 0.5 to 0.9 teaspoon is considered as a mild dosage while 2 to 3.5 teaspoons is already high. The standard dose is around 1 to 2 teaspoons per serving.
  3. The recommended consumption quantity in terms of capsules is 4 to 7 capsules per intake. Low to average effects of the drug can be experienced at this dosage. The effects can be stimulating or sedating. You may also start to feel numbness with this dose.
  4. A mild effect can be experienced with 2 to 3 capsules.
  5. High capsule dosage is about 8 to 11 capsules. At this time, strong sedative effects can be experienced which can be too intense for the average user. Risk of Kratom overdose is already at this stage.

I’ve also researched that overdose is usually felt when taking 12 to 15 capsules in one sitting. The danger of falling into a coma could be experienced soon with this much Kratom in the body.  

Since the breathing issue, I’ve never tried ingesting Kratom at extremes amounts again. I’m thankful for becoming aware of its side effects now before I had the chance to do it once more.

Right now, I understand that the benefits of Kratom can only be experienced when taken in the right dosages.

Another harmful practice is using Kratom together with another drug, like painkillers or anti-depressants. One article on the Internet said that it could stop respiration altogether and result in death.

What Are the Signs and Symptoms of Kratom Overdose?

With its high potential for abuse or misuse by some users, it was reported that the DEA listed Kratom as one of its drugs of concern for several years now.

Based on my research, there are several signs and symptoms of Kratom overdose:

  • High blood pressure
  • Lethargy or tiredness
  • Anxiety and irritability
  • Nausea
  • Fast heart rate or Tachycardia
  • Seizure
  • Coma (when Kratom is taken together with other drugs)

Indeed, I’ve experienced fatigue, nausea, and a rapid heart rate during the breathing incident. Little did I know that I would have been at risk of being in a coma if I took more.

I’m just blessed that I was with a close friend when it happened. My friend immediately called for a doctor and stopped me from ingesting more Kratom. The symptoms of overdose are somewhat the same as the signs when I need to take it, so I thought that I needed to drink more.

That time, my friend made me lie down and made sure my airways were not clogged. He then checked my breathing and pulse. Soon, the doctor arrived, and I was treated.

Possible Side Effects

Kratom Side Effects

According to my research, here are some potential side effects of overdose:

  • Constipation
  • Incessant urination
  • Dry mouth
  • Increased anxiety
  • Convulsion
  • Neurosis
  • Insomnia
  • Anorexia
  • Unhealthy weight loss

I believe that the risk of these side effects could increase depending on my tolerance level of the drug. Since I’ve been using it for a long time, my tolerance to it has already developed. Which is why I’ve almost overdosed without me realizing it.

Preventing Kratom Overdose

Based on experience, I can say that here are some ways to avoid overdosing of kratom:

  • Only take small doses
  • As much as possible, steer clear from the high dosages
  • Take moderately and avoid recreational use if possible
  • Stay away from concentrated Kratom extracts or products
  • Try using different strains of Kratom every now and then to prevent tolerance
  • Do not consume Kratom prior to sleeping
  • Drink a lot of water and eat healthy
  • Never ingest Kratom together with another drug

Conclusion

Kratom overdose is very much real and more and more people are suffering from it because of ignorance. There are standard dosages to take and we must stay within these limits.

The most important thing to remember is that Kratom overdose does not cause death, as long as you do not use it alongside other drugs on your counter.

Leave a Comment